Missouri, 2006Damaging Wind in Missouri, May 21, 2006
May 21, 2006 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 21, 5:53 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, May 21, 5:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT SUN MAY 21 2006
.UPDATE...
MCV STILL EVIDENT AT THIS TIME ON BOTH SATELLITE AND RADAR OVER
SOUTHEAST KANSAS. HOWEVER...JUST ENOUGH CAP STILL PRESENT TO KEEP
ALL BUT ISOLATED CONVECTION SUPPRESSED. CAPES GREATER THAN 2500
J/KG STILL PRESENT OVER SOUTHWESTERN CORNER OF MISSOURI...SO HAIL
STILL THE MAIN THREAT IF CONVECTION INITIATES.
FOCUS OVERNIGHT THEN SHIFTS TO HEAVY RAIN. WITH A QUASI-STATIONARY
BOUNDARY OVER THE AREA AND LOTS OF MOISTURE IN PLACE...COULD SEE
TRAINING ECHOES ONCE LOW LEVEL JET DEVELOPS.
&&
.AVIATION...
FOR THE 00Z TAFS...AN APPROACHING MCV COUPLED WITH A WEAK STATIONARY
BOUNDARY WILL PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH 09Z...BUT EXPECT CONDITIONS TO REMAIN VFR AT
BOTH TERMINALS THROUGH THIS PERIOD. THE REMAINING LOW LEVEL MOISTURE
WILL ALLOW VISIBILITIES TO FALL TO MVFR CONDITIONS EARLY TOMORROW
MORNING BEFORE IMPROVING TO VFR AFTER SUNRISE.
GAEDE
&&
.PREV DISCUSSION...422 PM.
AFTER MUCH THOUGHT AND DEBATE...DECIDED TO ISSUE A FLASH FLOOD WATCH
FOR THIS EVENINGS UPCOMING EVENT. 18Z SGF SOUNDING SHOWING CELL
MOVEMENT TO ONLY BE ABOUT 13 KTS. WITH THE MCV STILL MAKING ITS WAY
INTO SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI...DO BELIEVE THIS
WILL STILL BE THE LIFTING MECHANISM TO GET THE CONVECTION GOING.
SINCE WE DO HAVE A LOT OF FOLKS OUT ON VARIOUS LAKES AND STREAMS IN
THE AREA...DECIDED IT PRUDENT TO GET A WATCH OUT WITH PLENTY OF
ADVANCED NOTICE.
GCC
&&
.PREV DISCUSSION...228 PM.
FORECAST CHALLENGE WILL BE CONVECTION THAT WILL FORM ALONG THE
VARIOUS BOUNDARIES IN PLACE OVER THE CWA THIS AFTERNOON AND EVENING.
ALSO MAX TEMPERATURES IN THE EXTENDED FOR NEXT WEEK.
SATELLITE AND RADAR IMAGERY SHOWING THUNDERSTORMS FIRING ALONG A
WHAT APPEARS TO BE A DEWPOINT DISCONTINUITY LINE EXTENDING FROM EAST
CENTRAL KANSAS IN AN ARCING PATTERN THROUGH CENTRAL MISSOURI DOWN
INTO SOUTHEASTERN MISSOURI. DEWPOINTS SOUTH OF THE DISCONTINUITY IN
THE 70S...WHILE NORTH OF THE LINE DEWPOINTS ARE IN THE LOW 60S. MCV
OVER EAST CENTRAL KANSAS MAKING ITS WAY INTO THE PICTURE AS WELL AS
OUTER BANDS STARTING TO INTERACT WITH THIS BOUNDARY. 18Z SGF
SOUNDING SHOWING 3500 J/KG CAPE WITH ABOUT 75 CIN AND A WEAK CAPPING
INVERSION THAT SHOULD BREAK AROUND 85 DEGREES. MCV STARTS MAKING ITS
WAY INTO SOUTHWESTERN MISSOURI AROUND 21Z AND THIS SHOULD BE AROUND
MAX HEATING TIME. SOUTHWESTERN PORTIONS OF THE CWA RECEIVED THE MOST
SUNSHINE TODAY. ALL THIS POINTS TO THIS AREA BEING THE FOCUS POINT
FOR ANY SEVERE WEATHER TODAY. WBZ A LITTLE HIGH ON THE SOUNDING
AROUND 11K FEET...BUT WITH A LITTLE COLD AIR IN THE UPPER LEVELS
WITH THE MCV...BELIEVE WBZ SHOULD LOWER TO A MORE FAVORABLE HEIGHT.
THEREFORE...WENT WITH PREDOMINANT THREAT TO BE QUARTER SIZED HAIL
AND POSSIBLY SOME TRAINING OF CELLS ALONG THE THE DISCONTINUITY
LINES THAT COULD PRODUCE SOME FLASH FLOODING. DECIDED TO HOLD OFF ON
WATCH FOR NOW FOR FLASH FLOODING AS MODEL QPF OUTPUTS ONLY SHOWING
UP TO A HALF INCH OF RAINFALL. WILL HAVE TO WATCH THIS CLOSELY WHEN
CELLS DO GET GOING.
UPPER TROUGH MAKES ITS WAY THROUGH SOUTHEASTERN MISSOURI AROUND 06Z
AS FRONT CONTINUES TO SAG SOUTH INTO ARKANSAS. WE RETURN TO AN
EASTERLY WIND AT 925MBS AND NORTHERLY ABOVE THAT. MOST ACTIVITY
AFTER 06Z SHOULD BE OFF IN OUR SOUTHEASTERN ZONES WITH GRADUAL
CLEARING THROUGH THE EARLY MORNING. UPPER RIDGE BUILDS IN OVER THE
STATE MONDAY AFTERNOON FOR A BRIEF RESPITE IN WARM TEMPERATURES
MONDAY INTO TUESDAY. TRIED TO DEPICT COOLER TEMPS IN OUR
NORTHEASTERN ZONES IN THE LOW TO MID 70S WITH THE SOUTHWESTERN
PORTIONS OF THE CWA REACHING THE MID 80S MONDAY AND TUESDAY.
BY TUESDAY NIGHT INTO WEDNESDAY...A PIECE OF ENERGY FROM THE CLOSED
LOW CURRENTLY OFF THE CENTRAL CALIFORNIA COAST BEGINS TO MOVE INTO
THE CENTRAL PLAINS. MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT WITH
THIS FEATURE...SO WENT WITH CHANCE POPS ACROSS ALL OF THE FORECAST
AREA FOR LATE TUESDAY NIGHT THROUGH WEDNESDAY. BELIEVE MOST ENERGY
THOUGH WITH THIS FEATURE WILL BE UP NORTH OF US OVER NEBRASKA AND
IOWA.
THURSDAY THROUGH SATURDAY...ANOTHER RIDGE BUILDS INTO THE AREA WITH
DAYTIME TEMPERATURES BACK INTO THE MID 90S FOR OUR SOUTHWESTERN
ZONES WITH MID 80S ELSEWHERE. DEWPOINTS ARE GOING TO REMAIN FAIRLY
HIGH AS WE SET UP A RETURN OF LOW LEVEL SOUTHERLY FLOW FROM THE
GULF. LOOKS LIKE A HOT AND HUMID END TO THE WEEK.
GCC
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM MONDAY SOUTH OF A NEVADA
TO LEBANON TO EMINENCE LINE.
KS...FLASH FLOOD WATCH IN EFFECT UNTIL 3AM MONDAY.
WFO SGF
Hazardous weather outlook, May 21, 12:05 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT SUN MAY 21 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 PM CDT SUN MAY 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED SEVERE THUNDERSTORMS PRODUCING...
HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAINFALL.
AREAS AFFECTED AND TIMING:
NON-SEVERE THUNDERSTORMS AFFECTING CENTRAL AND EAST CENTRAL
MISSOURI THIS AFTERNOON AND EVENING. ISOLATED SEVERE
THUNDERSTORMS SOUTH OF A LINE FROM PETERSBURG KANSAS TO LEBANON
TO EMINENCE LATE THIS AFTERNOON AND EVENING.
DISCUSSION:
A WEAK FRONTAL BOUNDARY NEAR THE ARKANSAS BORDER...ANOTHER WEAK
FRONTAL BOUNDARY OVER CENTRAL MISSOURI AND SEVERAL OUTFLOW
BOUNDARIES FROM EARLY MORNING CONVECTION AND RESIDUAL DEEP
MOISTURE ACROSS THE REGION...WILL SET THE STAGE FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
MODEST INSTABILITY AND SHEAR WILL ALLOW FOR AN ISOLATED SEVERE
HAIL THREAT MAINLY DURING THE AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS...ONCE THEY DO GET GOING...WILL TEND TO TRAIN OVER
AREAS AS THEY MOVE ALONG THE VARIOUS BOUNDARIES ALREADY IN
PLACE. THIS COULD LEAD TO VERY HEAVY RAINFALL OVER A SMALL
GEOGRAPHICAL AREA. FLASH FLOODING IS VERY POSSIBLE LATE THIS
AFTERNOON AND EVENING. AVOID LOW WATER CROSSINGS AND AREAS PRONE
TO FLASH FLOODING LATE THIS AFTERNOON THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY
ACROSS EAST CENTRAL MISSOURI. ANOTHER CHANCE OF THUNDERSTORMS
DEVELOP LATE TUESDAY INTO WEDNESDAY AS ANOTHER COLD FRONT
APPROACHES THE REGION.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS...SPOTTER
ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CLAYCOMB
Thunderstorm Wind, Polk
- When
- May 21, 8:00 PM CST
- Where
- Polk County, Half Way
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.617, -93.250
Severe thunderstorm wind gusts destroyed a grill and a swing set near the community of Half Way. Two large oak trees were also uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 21, 20062 deaths · 1 event
- Tornado in New Hampshire, May 21, 20062 injured · $3,000 · F2 · 1 event
- Hail and Damaging Winds in Massachusetts, May 21, 20061 injured · $406,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, May 21, 20061 injured · $195,000 · 1.25 in hail · 17 events
- Hail and Damaging Winds in Texas, May 21, 2006$80,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 21, 2006$50,000 · 2.75 in hail · 16 events
- Strong Wind in West Virginia, May 21, 2006$50,000 · 1 event
- Hail and Damaging Winds in Connecticut, May 21, 2006$29,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Connecticut, May 21, 2006$25,000 · 50 kt wind · 5 events
- Strong Wind in Maryland, May 21, 2006$30,000 · 1 event
- Damaging Winds in Texas, May 21, 2006$25,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 21, 20061 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508739.